Virginia, 2008

Tornado and Hail in Virginia, July 9, 2008

July 9, 2008 · NWS AKQ · 14 events in 6 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail, and one tornado across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$514,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail, and one tornado across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 3:25 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 9, 3:25 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT WED JUL 9 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID ATLANTIC REGION TONIGHT...THEN
STALL NEAR THE MID ATLANTIC COAST THURSDAY AND THURSDAY NIGHT. THE
FRONT WILL DROP A LITTLE FARTHER SOUTH ACROSS NORTH CAROLINA ON
FRIDAY...AS WEAK HIGH PRESSURE OFF THE SOUTHERN NEW ENGLAND COAST
BUILDS ACROSS THE MID ATLANTIC REGION. HIGH PRESSURE WILL REMAIN
IN PLACE OVER THE AREA DURING THE WEEKEND. THE NEXT COLD FRONT
WILL MOVE INTO THE MID ATLANTIC REGION ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FIZZLING NOCTURNAL MCS ACTIVITY (EXTENSIVE CLOUDS AND SHOWERS)
QUICKLY GAVE WAY TO ADDITIONAL WIDESPREAD ACTIVITY DURING THE LATE
MORNING AND AFTN HOURS...IN LIGHT OF SUBTLE DYNAMICAL FORCING (POCKET
OF MCV-INDUCED LOW-MID LVL QVECTOR CONVERGENCE). THE FORCING HAS
BEEN ABLE TO OVERCOME THE RELATIVELY STABLE LOWER LAYERS...THUS
MAINTAING THE EXTENSIVE RAIN SHIELD THROUGH MUCH OF THE AFTN.
THUS...OUTSIDE OF FAR SWRN PTNS OF THE FCST AREA...THE RAIN-
COOLED LLVL AIRMASS FROM EARLIER TODAY HAS NOT BEEN GIVEN MUCH OF
A CHANCE TO DESTABILIZE.

RECENT CLEARING HAS ALLOWED MUCAPES TO CLIMB BTWN 2000-3000 J/KG
OVER W-SW PTNS OF THE AREAS (PER SPC ANALYSIS). THIS IS THE REGION
THAT WOULD HAVE THE BEST CHANCE FOR ADDITIONAL STRONG/POTENTIALLY
SVR STORMS TO DEVELOP DURING THE REMAINDER OF THE AFTN/EVENING...
AS EVIDENCED BY THE DEVELOPING LINES OF CONVECTION IN WRN VA AND
WRN NC. 500 MB FLOW (AND 0-6 KM BULK SHEAR) CLOSER TO 30-35 KTS
TODAY WOULD SUPPORT BETTER SHEAR PARAMETERS AND AN INCREASED RISK
FOR SVR WX...AGAIN THOUGH MUCH WILL DEPEND ON THE AMNT OF
ATMOSPHERE DESTABILIZATION BEFORE SUNSET.

LATER TONIGHT...DESPITE THE LOSS OF DAYTIME HEATING...HAVE
LINGERED 30-40% RAIN PROBS ACROSS THE FCST AREA (HIGHEST ERN PTNS)
AS THE SFC FRONT (MECHANISM FOR CONTINUED LLVL MOIST CONVERGENCE)
CONTINUES TO PRESS INTO THE MID ATLC REGION.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
HIGHEST POPS WILL BE FOCUSED OVER SERN VA AND NERN NC THU AND FRI...
CLOSEST TO THE SLOW MOVING (EVENTUAL STALLED) SFC FRONTAL BNDRY.
HAVE ALSO UPPED CHANCES TO >50% TMRW AFTN AND EARLY EVENING OVER
THESE SERN SECTIONS... AS THE LLVLS DESTABILIZE AND THE FRONT
SERVES AS A FOCUS FOR CONVECTIVE DEVELOPMENT.

OTHERWISE...N OF THE FRONT../DRIER AIR WILL SLOWLY BUILD IN FROM
THE N THU THROUGH THE WEEKEND...AS FLAT UPPER LEVEL DNVA/SUBSIDENCE
ON FRI GIVES WAY TO DEEP LAYER RIDGING (MID/UPPER RIDGE AXIS OVER
THE AREA) BY THE WEEKEND.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WHILE THE MAJORITY OF THE WEEKEND STILL LOOKS DRY...THE COLD FRONT
WHICH WAS ORIGINALLY PROGGED FOR LATER ON MON, MAY NOW ARRIVE A
LITTLE EARLIER...PER THE LATEST TREND OF THE GFS. ADDED SLIGHT CHC
-SH/TSRA TO FORECAST FOR SUNDAY EVENING...THEN TRANSITIONED TO CHC
POPS FOR MON FOR FRONT TO MV ACROSS THE AREA. EURO SHOWS THIS BNDRY
THEN LINGERING TO OUR SOUTH...WHICH IS CLIMO FAVORED FOR THIS TIME
OF YEAR. BUT THE GFS PUSHES IT WELL OFFSHORE AWAY FROM THE REGION AS
HIGH PRES BUILDS DOWN FROM THE GREAT LAKES. FOR NOW HAVE LEFT
FORECAST DRY FOR TUE/WED...BUT THINK THAT CLIMO CUD VERY WELL WIN
OUT AND WE WILL HAVE A CONTINUATION OF THESE AFTN/EVENING SCT
SHWR/TSRA UNTIL MID WEEK. TEMPS ON SUN A FEW DEGS ABV CLIMO...AND
THE FOR EARLY NEXT WEEK XPCT A RETURN CLIMO NORM TEMPS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
LINGERING SHRAS AND TSRAS (ONLY IN NE NC) CAUSING SCT MVFR AND ISOLD
IFR CONDS. EXPECT SOME CLEARING THIS AFTN AS COLD FRNT APPROACHES/PUSHES
INTO REGION FM THE W...BEFORE TSRAS...SOME POSSIBLY
SEVERE...DEVELOP ACROSS THE AREA THIS EVENING (BY 23Z). MAIN
SEVERE THREAT IS DAMAGING WINDS.

LWR CIGS/VSBYS POSSIBLE THU INTO FRI...ESPLY ACRS SE CWA TAF
SITES...AS FRNT SLOWLY PUSHES THRU THE AREA. MAINLY VFR CONDS
EXPECTED LATER FRI INTO SUN AS HI PRES BLDS OVR THE REGION.

&&

.MARINE...
SW WINDS RUNNING 15 TO 20 KT (WITH A FEW OCCASIONAL GUSTS TO 25 OVER
THE NORTHERN COASTAL WTRS) WILL CONTINUE INTO TONIGHT AS GRADIENT
TIGHTENS BTW THE OFFSHORE BERMUDA HIGH AND A CD FRNT APPROACHING
FROM THE WEST. SCA FLAGS FOR CHES BAY...CURRITUCK SND AND THE NRN
WATERS WILL CONTINUE TONIGHT UNTIL 1 AM. WINDS WEAKEN THU AS FRONT
CROSSES THE WATRS...SHIFTING TO THE NW EARLY AND THEN EASTERLY BY
LATE IN THE DAY BEHIND THE FRONT.

ALSO BY THU EVENING...SWELL FROM HURRICANE BERTHA IS EXPECTED TO
REACH THE COASTAL WATERS...BUT SEAS ARE PROGGED TO REMAIN LOW (2 TO
4 FT) AT THIS TIME AS BERTHA WILL STILL BE LOCATED VERY FAR AWAY
(APPROX 500+ MI S OF BERMUDA BY THU). HV TRENDED DOMINANT PERIODS UP
FROM 5-6 SEC TO 10-12 BY THU AFTN AS SWELL BECOMES DOMINANT WAVE
GROUP.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT THURSDAY FOR ANZ630>633-
     650-652.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...SMF
AVIATION...BAJ
MARINE...SMF
Hazardous weather outlook, Jul 9, 3:48 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT WED JUL 9 2008

NCZ012-VAZ048-049-060>063-065>072-079>083-087>090-092-102100-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-
HENRICO-KING WILLIAM-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
448 PM EDT WED JUL 9 2008

...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN WAKEFIELD.

MDZ021>025-NCZ013>017-030>032-102-VAZ064-073>078-084>086-091-093>100-
102100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-CAROLINE-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-
MATHEWS-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
448 PM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. THE
MAIN THREATS FROM THESE STORMS WILL BE WITH HEAVY RAINFALL ALONG
WITH FREQUENT LIGHTNING. A FEW STORMS MAY BECOME SEVERE...CAPABLE
OF PRODUCING LOCALLY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ654-656-658-670-102100-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO
40 NM-
448 PM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SOME STORMS
MAY PRODUCE HEAVY RAINFALL...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-102100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
448 PM EDT WED JUL 9 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT ADVISORY.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. THE
MAIN THREATS FROM THESE STORMS WILL BE WITH HEAVY RAINFALL ALONG
WITH FREQUENT LIGHTNING. A FEW STORMS MAY BECOME SEVERE...CAPABLE
OF PRODUCING STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Jul 9, 3:39 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT WED JUL 9 2008

VAZ048-061-062-068-069-092200-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-POWHATAN VA-
439 PM EDT WED JUL 9 2008

...LINE OF THUNDERSTORMS MOVING EAST TOWARD FLUVANNA AND CUMBERLAND
COUNTIES...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 29 MILES WEST OF FORK UNION...OR ABOUT 10 MILES
NORTH OF BENT CREEK...MOVING EAST AT 26 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR TRENTS MILL AT 540 PM EDT...TRENTON MILLS AND...BEAR
CREEK LAKE STATE PARK AT 545 PM EDT...OAK FOREST AND...GRAYS SIDING
AT 550 PM EDT...ASHBY AND...WHITEVILLE AT 555 PM EDT...CLINTON AT 600
PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SMF
Special weather statement, Jul 9, 4:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT WED JUL 9 2008

VAZ060-065>067-092215-
LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
510 PM EDT WED JUL 9 2008

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 29 MILES NORTHWEST OF HAMPDEN SYDNEY TO 50
MILES SOUTHWEST OF CHASE CITY...OR FROM 7 MILES SOUTHWEST OF BENT
CREEK TO 24 MILES NORTHWEST OF CREEDMOOR...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  HAMPDEN SYDNEY AROUND 600 PM EDT...
  FARMVILLE AROUND 605 PM EDT...
  CHASE CITY AROUND 615 PM EDT...

WIND GUSTS TO 45 MPH...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

PONDING OF WATER ON ROADWAYS CAN BE EXPECTED...AND LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE.

BROWN
Special weather statement, Jul 9, 4:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT WED JUL 9 2008

VAZ067-080-092215-
DINWIDDIE VA-NOTTOWAY VA-
514 PM EDT WED JUL 9 2008

...STRENGTHENING THUNDERSTORM MOVING TOWARD DINWIDDIE COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSIFYING THUNDERSTORM 19 MILES WEST OF DINWIDDIE...OR ABOUT 8
MILES NORTHEAST OF BLACKSTONE...MOVING EAST AT 30 MPH. AT THE
CURRENT PACE...THE STRONG THUNDERSTORM WILL BE NEAR WILSONS AT 520
PM...HEBRON AT 525 PM...FORD AT 530 PM...WALKERS AT 535 PM...
ROCKY RUN AT 540 PM...AND DEWITT AT 545 PM.

WIND GUSTS TO 45 MPH...SMALL HAIL...OCCASIONAL LIGHTNING...AND BRIEF
HEAVY DOWNPOURS CAN BE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

HURLEY
Special weather statement, Jul 9, 4:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 PM EDT WED JUL 9 2008

VAZ048-049-061>063-068>070-092230-
AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND
VA-HANOVER VA-LOUISA VA-POWHATAN VA-
537 PM EDT WED JUL 9 2008

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHWEST OF PALMYRA TO 15 MILES
WEST OF CUMBERLAND...OR FROM 15 MILES NORTHWEST OF PALMYRA TO
DILLWYN...MOVING EAST AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  PALMYRA AROUND 600 PM EDT...
  CUMBERLAND AROUND 605 PM EDT...
  CARTERSVILLE AROUND 620 PM EDT...
  LOUISA AROUND 625 PM EDT...
  HADENSVILLE AROUND 630 PM EDT...

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF

The radar

The Norfolk radar (KAKQ), 127 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lunenburg

When
July 9, 5:15 PM EST
Where
Lunenburg County, 1.49 mi NNW of Blevins Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.000, -78.440

Trees were downed in the road on Powell Lane west of Pleasant Grove.

Thunderstorm Wind, Lunenburg

When
July 9, 5:37 PM EST
Where
Lunenburg County, 1.3 mi ESE of Kenbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.960, -78.130

Trees were downed in the road in Kenbridge.

Hail, Nottoway

When
July 9, 5:40 PM EST
Where
Nottoway County, 1.1 mi E of Blackstone
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.080, -77.980

Penny size hail was reported between Blackstone and Fort Pickett.

Thunderstorm Wind, Nottoway

When
July 9, 5:44 PM EST
Where
Nottoway County, 1.3 mi ESE of Nottoway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.120, -78.060

Trees and powerlines were downed on Old Nottoway Road near the high school.

Thunderstorm Wind, Nottoway

When
July 9, 5:44 PM EST
Where
Nottoway County, 2.14 mi NNW of Blackstone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.110, -78.010

Trees were downed on Simmons Lane.

Thunderstorm Wind, Mecklenburg

When
July 9, 5:44 PM EST
Where
Mecklenburg County, 1.31 mi ESE of South Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.710, -78.150

Trees and powerlines were downed near Highway 1 outside South Hill.

Thunderstorm Wind, Lunenburg

When
July 9, 5:44 PM EST
Where
Lunenburg County, 2.15 mi SSW of Kenbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.940, -78.160

Trees were downed in the road at the Intersection of Route 655 and Route 637.

Thunderstorm Wind, Dinwiddie

When
July 9, 6:01 PM EST
Where
Dinwiddie County, 0.69 mi S of Poole Siding
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.160, -77.700

Trees were downed near the Intersection of Highway 460 and Colemans Lake Road.

Thunderstorm Wind, Dinwiddie

When
July 9, 6:05 PM EST
Where
Dinwiddie County, 0.88 mi NE of Mc Kenney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.990, -77.720

Trees were downed on Cutbank Road at McKenney.

Thunderstorm Wind, Nottoway

When
July 9, 6:08 PM EST
Where
Nottoway County, 2.31 mi WNW of Wellville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.130, -77.970

Trees and powerlines were downed near Highway 460 on Green Gable Road.

Tornado, Petersburg (C)

When
July 9, 6:18 PM EST to 6:20 PM EST
Where
Petersburg (C) County, 0.26 mi WSW of Petersburg to 0.23 mi WSW of Petersburg
Rating
EF1
Path length
0.1 mi
Path width
30 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.219, -77.424

Tornado briefly touched down at the intersection of Farmer Street and Fairgrounds Road in the west section of Petersburg. There was extensive damage to a warehouse, including the roof being blown off the warehouse. Utility poles and powerlines were also downed in the vicinity.

Thunderstorm Wind, Prince George

When
July 9, 6:30 PM EST
Where
Prince George County, 3.22 mi SSW of Disputanta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.090, -77.260

Tree was downed along Hair Road.

Thunderstorm Wind, Petersburg (C)

When
July 9, 6:30 PM EST
Where
Petersburg (C) County, 2.14 mi SSE of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.190, -77.410

Roof was blown off a warehouse at the Intersection of Farmer Street and Fairgrounds Road. There was extensive damage to warehouse. Utility poles and powerlines were downed.

Thunderstorm Wind, Prince George

When
July 9, 6:31 PM EST
Where
Prince George County, New Bohemia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.180, -77.320

Trees were downed in the area near the Intersection of I-295 and Highway 460.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127063, 127062, 127064, 127053, 127054, 127056, 127058, 127052, 127051, 127049, 127553, 127044, 127048, 127046.